Florida, 2008

Hail and Damaging Winds in Florida, October 9, 2008

October 9, 2008 · NWS MLB · 9 events in 3 counties and zones

A north moving warm front produced widespread thunderstorms across central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A north moving warm front produced widespread thunderstorms across central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 9, 12:55 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Oct 9, 12:55 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
155 PM EDT THU OCT 9 2008

.DISCUSSION...
...ISOLATED SEVERE STORMS POSSIBLE THROUGH EARLY EVENING...

CURRENTLY-FRI...CUTTOFF LOW NORTH OF THE AREA WILL PUSH SLOWLY
EASTWARD AND SHOULD MOVE OFF THE GEORGIA COAST FRI.  AS THE LOCAL
AREA COMES UNDER THE SOUTHWEST SIDE OF THIS SYSTEM...MORE
SUBSTANTIAL DRYING ALOFT SHOULD OCCUR...MAINLY ACROSS THE NORTH.

HOWEVER IN THE MEANTIME...CURRENT DRY SLOT SPREADING ACROSS THE
AREA COMBINED WITH MOIST LOW LEVELS SHOULD LEAD TO SCATTERED
STRONG STORMS THIS AFTERNOON AND INTO THE EVENING HOURS. MESOSCALE
BOUNDARY INTERACTIONS SHOULD ALSO AID IN THE FORMATION OF A FEW
SEVERE STORMS. WITH THE DRY SLOT AND COOLING ALOFT...THE MAIN
HAZARDS SHOULD BE STRAIGHT LINE WINDS AND HAIL. FREQUENT LIGHTNING
AND TORRENTIAL DOWNPOURS ARE ALSO EXPECTED. WITH NORTHERN AREAS
RECEIVING THE MOST HEATING AND A SURFACE TROUGH/ASSOCIATED
CONVECTION/OUTFLOWS APPROACHING...THE STRONGEST STORMS ARE
EXPECTED THERE.

WOULD EXPECT ACTIVITY TO DIMINISH DURING THE OVERNIGHT BUT WITH
MOIST SOUTH SOUTHWEST LOW LEVEL FLOW THERE SHOULD BE A CONTINUING
CHANCE OF SHOWERS.

ON FRI WITH THE LOW PRESSURE SYSTEM TO OUR NORTH/NORTHEAST...A DEEP
LAYER SOUTHWEST FLOW WILL OCCUR.  PRECIPITABLE WATER VALUES SHOULD
NOT BE AS HIGH...AS CONSIDERABLE DRY AIR ALOFT WILL BE PRESENT.
EXPECT DAYTIME HEATING WILL LEAD TO SCATTERED AFTERNOON STORMS.  A
FEW COULD AGAIN BE STRONG ESPECIALLY NEAR THE EAST COAST SEA BREEZE
WHICH SHOULD NOT MOVE VERY FAR INLAND.  THE HIGHEST COVERAGE IS
EXPECTED ACROSS THE SOUTH WHERE DEEPER MOISTURE IS FORECAST TO RESIDE.

FRI NIGHT-SAT NIGHT...VIGOROUS UPPER LOW OVER NORTH FLORIDA FORECAST
TO TRACK INTO THE ATLANTIC THEN BE ABSORBED BY HIGH PRESSURE THAT
WILL BUILD DOWN THE EASTERN SEABOARD AND INTO FLORIDA THROUGH THE
WEEKEND. WINDS SHIFT TO THE NORTHEAST THEN EAST AND START INCREASING
SATURDAY NIGHT AS THE PRESSURE GRADIENT BETWEEN THE HIGH BUILDING
DOWN THE COAST AND LOWER PRESSURES OVER THE NORTHERN CARIBBEAN
STRENGTHENS. DEEPENING EASTERLY FLOW WILL ADVECT A MOIST MARINE AIR
MASS ASHORE AND WELL INLAND AS THE FLOW STRENGTHENS. SCATTERED POP
(30-50 PERCENT) LOOKS REASONABLE. ONSHORE FLOW STARTING SATURDAY
WILL KEEP OVERNIGHT MINS IN THE LOWER 70S INLAND AND IN THE LOW-MID
70S ALONG THE COAST AS THE AIR COMES OFF SEA WATER TEMPERATURES IN
THE LOWER 80S.

PREVIOUS EXTENDED DISCUSSION...

SUN-WED...THE UPPER RIDGING WILL GRADUALLY WEAKEN OVER THE AREA
THROUGH THIS PERIOD AND FLATTEN OUT BY WED AND TEMPERATURES ALOFT
WILL WARM. THIS RIDGING WILL STEER FRONTAL BOUNDARIES AND MID-LEVEL
TROUGHS NORTH OF THE AREA. HIGH PRESSURE ALONG THE EASTERN SEABOARD
WILL KEEP AN ONSHORE COMPONENT OF WIND ACROSS ECFL THROUGH THIS
TIMEFRAME...BUT THIS FEATURE WILL GET NUDGED INTO THE WESTERN ATLC
AND WEAKEN AS A STRONGER WEATHER SYSTEM ADVANCES FROM THE CENTRAL
U.S. INTO THE EASTERN CONUS. DRIER NORTHEAST AIR FINALLY WORKS INTO
THE REGION BY EARLY NEXT WEEK AND REMAINS THROUGH THE MIDDLE OF THE
PERIOD. WILL KEEP SCT POP CHANCES IN THE FCST BOTH SUN/MON AND SEE
CHANCES DECREASE SIGNIFICANTLY HEADING INTO TUE/WED. HIGHS IN THE
VICINITY OF SEASONAL NORMS BUT LOWS WILL AVERAGE ABOVE NORMAL WITH
THE CONTINUED ONSHORE FLOW.
&&

.AVIATION...SCATTERED/NUMEROUS SHOWERS WITH MVFR CONDITIONS EXPECTED
THROUGH EARLY EVENING.  ISOLATED STRONG-SEVERE STORMS ARE POSSIBLE
WITH IFR CONDITIONS AND GUSTY WINDS.  WITH BROAD LOW LEVEL CYCLONIC
FLOW TONIGHT...WILL HAVE TO WATCH FOR LOW CEILINGS DEVELOPING BUT IT
LOOKS LIKE THE BOUNDARY LAYER FLOW SHOULD BE STRONG ENOUGH TO
INHIBIT ANY EXTENDED PERIOD OF IFR.  AFTER EARLY MORNING LOW
CLOUDINESS BREAKS UP FRI...AFTERNOON HEATING SHOULD DEVELOP
SCATTERED SHOWERS/STORMS AGAIN...THOUGH COVERAGE IS NOT EXPECTED TO
BE AS GREAT AS TODAY.

&&

.MARINE...DESPITE LOW PRESSURE CENTER TO OUR NORTH...SOUTH/SOUTHWEST
FLOW IS NOT EXPECTED TO BE ANY GREATER THAN 10-15 KNOTS.  MAIN
CONCERN WILL BE SCATTERED STRONG STORMS WITH GUSTY WINDS AND
FREQUENT LIGHTNING THROUGH FRI.

FRI NIGHT-MON...SOUTHWEST FLOW FRI NIGHT BECOMES NORTHEAST THEN EAST
SAT AS HIGH PRESSURE BUILDS DOWN THE SOUTHEAST COAST AND INTO THE
EAST CENTRAL FLORIDA COASTAL WATERS. STRENGTHENING PRESSURE GRADIENT
SUN THROUGH TUE WILL RESULT IN EASTERLY WINDS INCREASING TO SMALL
CRAFT ADVISORY/SCA THRESHOLDS BY SUN AND REMAINING ABOVE SCA
THRESHOLDS THROUGH MON BEFORE STARTING TO DIMINISH. SEAS BUILD TO 7
FEET OR MORE OVER THE OFFSHORE WATERS BY SUN...AND THE NEARSHORE
WATERS SUN NIGHT. SEAS CONTINUE BUILDING AS LONG PERIODS EASTERLY
SWELLS START ARRIVING IN THE OFFSHORE WATERS MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  85  73  84 /  40  40  30  40
MCO  71  88  72  86 /  40  40  30  40
MLB  73  87  74  85 /  40  50  40  40
VRB  73  88  72  85 /  40  50  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....WIMMER
Hazardous weather outlook, Oct 9, 5:05 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
605 AM EDT THU OCT 9 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
605 AM EDT THU OCT 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN UPPER LOW OVER SOUTH GEORGIA WILL PRODUCE GREATER INSTABILITY
TODAY LEADING TO A HIGHER THREAT FOR STRONG TO ISOLATED SEVERE
STORMS. CONDITIONS WILL BE FAVORABLE FOR A FEW STORMS TO PRODUCE
LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING
LATE THIS AFTERNOON AND EARLY THIS EVENING...ESPECIALLY ACROSS
NORTHERN SECTIONS. STORM MOVEMENT WILL BE TOWARD THE NORTHEAST
AT 15 TO 20 MPH.

...FLOOD IMPACT...
LOCALLY VERY HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS DURING
THE AFTERNOON AND EARLY EVENING. RAIN ACCUMULATIONS OF ONE TO
THREE INCHES WILL BE POSSIBLE IN A SHORT PERIOD OF TIME CAUSING
TEMPORARY FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

...RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED RIP CURRENT
THREAT ALONG AREA BEACHES TODAY. ALWAYS SWIM WITHIN SIGHT OF A
LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
OFFSHORE MOVING STORMS THIS AFTERNOON AND EARLY EVENING WILL HAVE
THE POTENTIAL TO PRODUCE STRONG WIND GUSTS OF 35 KNOTS OR GREATER
OVER THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED AGAIN FRIDAY AND SATURDAY.
DEEPENING ONSHORE FLOW SUNDAY AND MONDAY WILL KEEP RAIN CHANCES
HIGH ESPECIALLY NEAR THE COAST BUT LIGHTNING THREAT LOWER.
INCREASING WINDS AND SEAS WILL DETERIORATE BOATING CONDITIONS
SUNDAY AND INTO NEXT WEEK...WHILE AT THE SAME TIME PRODUCING ROUGH
SURF AND AN INCREASED RISK FOR RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Special weather statement, Oct 9, 2:33 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
333 PM EDT THU OCT 9 2008

FLZ041-044-144-092015-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
333 PM EDT THU OCT 9 2008

...STRONG THUNDERSTORMS WILL MOVE INTO NORTHERN LAKE AND NORTHWEST
VOLUSIA COUNTIES...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG STORMS. THE FIRST WAS NEAR UMATILLA...OR ABOUT 7 MILES
WEST OF PAISLEY. A SECOND AND LARGER CLUSTER WAS ABOUT 6 MILES WEST
OF THE VILLAGES...FRUITLAND PARK...LEESBURG AND OKAHUMPKA. THESE
STORMS WERE MOVING NORTHEAST AT 20 MPH.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

STORMS ACROSS NORTH FLORIDA HAVE BEEN SHOWING OCCASIONAL SIGNS OF
ROTATION...AND HAVE A HISTORY OF PRODUCING WIND DAMAGE. IT REMAINS
POSSIBLE FOR SOME OF THESE STORMS FARTHER SOUTH TO DO THE SAME...
SO PERSONS IN LAKE AND VOLUSIA COUNTIES SHOULD REMAIN ALERT TO THE
POSSIBILITY OF WARNINGS BEING ISSUED LATER THIS AFTERNOON.

CRISTALDI

The radar

The Melbourne radar (KMLB), 137 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Lake

When
October 9, 2:59 PM EST
Where
Lake County, 0.92 mi SW of Lake Yale
Measured
1.75 in hail
Reported by
Public
Coordinates
28.890, -81.740

Gold ball size hail was reported.

Hail, Lake

When
October 9, 3:12 PM EST
Where
Lake County, 1.21 mi W of Eustis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.850, -81.690

Nickel size hail was reported.

Thunderstorm Wind, Seminole

When
October 9, 4:00 PM EST
Where
Seminole County, 0.69 mi N of Sunland
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Other Federal Agency
Coordinates
28.790, -81.280

Sanford airport reported damage to ten hanger doors, two light poles blown down and 40 feet of fence blown down.

Hail, Lake

When
October 9, 4:05 PM EST
Where
Lake County, 2.52 mi ENE of Chain O Lakes
Measured
0.75 in hail
Reported by
Public
Coordinates
28.940, -81.440

Hail was reported near Chain 0 Lakes along State Highway 44.

Hail, Volusia

When
October 9, 4:23 PM EST
Where
Volusia County, 0.6 mi W of Ormond Beach
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.280, -81.060

Hail was reported at Ormond Beach.

Thunderstorm Wind, Volusia

When
October 9, 4:25 PM EST
Where
Volusia County, 0.61 mi W of De Bary
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
28.880, -81.310

Trees were blown down near De Bary.

Thunderstorm Wind, Volusia

When
October 9, 4:30 PM EST
Where
Volusia County, 0.69 mi S of Daytona Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.210, -81.030

Trees were blown down on Tomoka Road.

Thunderstorm Wind, Volusia

When
October 9, 4:30 PM EST
Where
Volusia County, 0.63 mi ENE of Holly Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.252, -81.060

Trees were blown down on Anniston Avenue and Flomich Street.

Thunderstorm Wind, Volusia

When
October 9, 5:05 PM EST
Where
Volusia County, 4.56 mi SW of Osteen
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.810, -81.210

Trees were blown down near the Seminole/Volusia County line at State Highway 415.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135422, 135423, 135424, 135425, 135426, 135427, 135428, 135429, 135463.